Alert archive / Missouri / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 93, NWS Springfield, MO

May 12, 2000Christian County, Douglas County, Webster County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 12, 2000, 4:45 PM CDT for Christian County, Douglas County, Webster County, Missouri. It was in force for 45 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 12, 2000, 4:45 PM CDT (21:45 UTC)
Expired
May 12, 2000, 5:30 PM CDT
In force
45 min
Issued by
NWS Springfield, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Christian County, MO, Douglas County, MO, Webster County, MO

The radar

The Springfield radar (KSGF), 48 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 12, 4:51 PM CDTHail 1.75Bruner, MO
May 12, 4:58 PM CDTHail 1.75Goodhope, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 12, 4:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.8 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2000-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2122 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2000-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 384 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2122 J/kg
Mixed-layer CIN
-431 J/kg
Mixed-layer LCL
1130 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
384 m²/s²
0-3 km storm-relative helicity
409 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 122146
SVRSGF
MOC043-067-225-122230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
445 PM CDT FRI MAY 12 2000

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN DOUGLAS COUNTY IN SOUTHWEST MISSOURI
  SOUTHERN WEBSTER COUNTY IN SOUTHWEST MISSOURI
  EASTERN CHRISTIAN COUNTY IN SOUTHWEST MISSOURI

* UNTIL 530 PM CDT

* AT 442 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES EAST OF SPARTA...OR 14 MILES SOUTHWEST
  OF SEYMOUR...MOVING EAST AT 40 MPH. THIS SEVERE THUNDERSTORM WILL
  LIKELY PRODUCE HAIL TO THE SIZE OF QUARTERS... AND WINDS IN EXCESS
  OF 60 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF...  
EASTERN CHRISTIAN...WESTERN DOUGLAS AND SOUTHERN WEBSTER COUNTIES.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS...LARGE HAIL...AND FREQUENT CLOUD TO GROUND
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

HAIL UP TO NICKELS SIZE HAS BEEN REPORTED NEAR CRANE IN STONE COUNTY 8
WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM MOVE TO A 
SUBSTANTIAL SHELTER.

LAT...LON 3714 9306 3688 9313 3687 9266 3714 9270

TERRY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 2:00 PM CDT, 2 hours 45 minutes earlier.

Area forecast discussion, May 12, 2:00 PM CDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
200 PM CDT FRI MAY 12 2000

FORECAST CONCERNS CENTER AROUND UNUSUALLY COOL TEMPERATURES

COLD FRONT PROGRESSING STEADILY ACROSS THE FORECAST AREA AT PRESS
TIME...WITH ADDITIONAL DEVELOPMENT OF SHOWERS AND THUNDERSTORMS
EXPECTED BEFORE THE FEATURE DEPARTS THE FORECAST AREA BY MIDNIGHT.
POST FRONTAL LOW CLOUDS AND NORTH WIND HAVE KEPT TEMPERATURES IN THE
60S ACROSS SOUTHEAST KANSAS.

SHORT RANGE MODELS AGREE THAT WEATHER WILL QUIET DOWN ONCE THE COLD
FRONT MOVES THROUGH THE REGION THIS EVENING. SHOULD NOT SEE ANY
WEATHER SYSTEMS AFFECT THE OZARKS UNTIL LATE IN THE EXTENDED PERIOD
WHEN SYSTEM CURRENTLY IN THE EASTERN PACIFIC MOVES INTO THE PLAINS.

FOR THE SHORT TERM...TEMPERATURES WILL BE THE PRIMARY CONCERN ONCE
THE SHOWERS AND THUNDERSTORMS DEPART. MODELS AGREE THAT UNSEASONABLY
COLD AIR WILL MOVE INTO THE SHOW ME STATE...WITH 850 MB TEMPERATURES
FALLING BELOW ZERO IN EXTREME NORTHERN MISSOURI BY 12Z SATURDAY. WITH
HIGH PRESSURE SETTLING INTO THE REGION BY SATURDAY MORNING...PREFER
THE COOLER GUIDANCE TEMPERATURES.

PRELIMINARY FORECAST GUIDANCE(FOR COORDINATION PURPOSES ONLY)
SGF UU 049/068 043/075 048 081000
JLN UU 048/070 045/078 050 08-000
UNO UU 052/068 046/077 051 084100
VIH UU 047/065 040/073 045 083100

.SGF...NONE.

SUTTON

In the hours before

Special weather statement, May 12, 12:31 PM CDT, 4 hours 14 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-DDHHMM-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1231 PM CDT FRI MAY 12 2000

...THREAT OF SEVERE THUNDERSTORMS OVER PARTS OF SOUTHERN MISSOURI...

A COLD FRONT THAT EXTENDED FROM JOPLIN TO COLUMBIA AROUND NOON WILL
MOVE THROUGH THE REMAINDER OF CENTRAL AND SOUTHERN MISSOURI BY
MIDNIGHT. A LAYER OF WARM AIR IN THE LOWER ATMOSPHERE...OR CAPPING
INVERSION...HAD PREVENTED THUNDERSTORM DEVELOPMENT DURING THE
MORNING HOURS.

AS THE FRONT APPROACHES...THE CAPPING INVERSION WILL WEAKEN...
ALLOWING SHOWERS AND THUNDERSTORMS TO DEVELOP. WHILE DEVELOPMENT
COULD OCCUR ANYWHERE IN CENTRAL AND SOUTHERN MISSOURI...LOCATIONS
SOUTHEAST OF A ROLLA TO BRANSON LINE APPEAR TO HAVE THE BEST CHANCE
OF THUNDERSTORMS AND SEVERE WEATHER THIS AFTERNOON AND EVENING.

RAPID THUNDERSTORM DEVELOPMENT IS EXPECTED TO OCCUR BETWEEN 4 AND 7
PM SOUTH AND EAST OF SPRINGFIELD. LARGE HAIL WILL BE THE MAIN SEVERE
WEATHER THREAT...ALTHOUGH ISOLATED TORNADOES MAY ALSO OCCUR.

SPOTTERS AND EMERGENCY MANAGERS MAY BE NEEDED FOR ACTIVATION LATER
TODAY AND TONIGHT ACROSS SOUTHERN MISSOURI.

.OUTLOOK FOR SATUREDAY THROUGH TUESDAY...
COOLER AND DRIER WEATHER WILL PREVAIL INTO EARLY NEXT WEEK. ANOTHER
FRONT WILL BRING A CHANCE OF RAIN BY TUESDAY.

SUTTON
Special weather statement, May 12, 4:27 PM CDT, 18 minutes before
MOZ058-070-071-081>083-090>092-095>098-102>106-130300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
427 PM CDT FRI MAY 12 2000

...SEVERE THUNDERSTORM WATCH FOR SOUTH CENTRAL MISSOURI THROUGH 10
PM TONIGHT...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM THIS FRIDAY
EVENING FOR THE FOLLOWING COUNTIES....MARIES...PHELPS...PULASKI...
DENT...LACLEDE...TEXAS...WRIGHT...SHANNON...CHRISTIAN...DOUGLAS...
WEBSTER...GREENE...STONE...BARRY...TANEY...OZARK...HOWELL...
AND...OREGON.

A COLD FRONT EXTENDING FROM NEAR ROLLA TO SPRINGFIELD WILL PUSH
EAST ACROSS THE OZARKS THIS EVENING. VERY MOIST AND UNSTABLE
AIRMASS AHEAD OF THIS FRONT WILL AID THE DEVELOPMENT OF SEVERE
THUNDERSTORMS THIS EVENING.

THESE STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
WINDS. AN ISOLATED TORNADO OR TWO WILL ALSO BE POSSIBLE.

STAYED TUNED TO THE LATEST WEATHER INFORMATION...AND BE ALERT FOR
RAPIDLY CHANGING WEATHER CONDITIONS.

FOSTER

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 3:39 PM CDTSevere Thunderstorm WarningSGFBarry, Stone36 min
May 12, 4:00 PM CDTTornado WarningSGFStone30 min
May 12, 4:13 PM CDTTornado WarningSGFChristian32 min
May 12, 6:54 PM CDTSevere Thunderstorm WarningSGFHowell, Ozark51 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.